Puerto Rico, 2025

Flash Flood and Damaging Wind in Puerto Rico, August 9, 2025

August 9, 2025 · NWS SJU · 2 events in 2 counties and zones

Convective weather affected Hatillo, where a t-storm wind gust knocked down trees/power lines, and Naguabo, where heavy rained caused Rio Blando to rise out of its banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Convective weather affected Hatillo, where a t-storm wind gust knocked down trees/power lines, and Naguabo, where heavy rained caused Rio Blando to rise out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 9, 2:39 PM AST, 2 hours 36 minutes earlier. Its key messages:

  • *A seasonal pattern is forecast for the islands for the rest of the short-term forecast, with afternoon convection mostly.. *For the U.S. Virgin Islands, residents can expect mostly passing showers during morning hours and temperatures that would range between the upper 80s and the low 90s. * Warm and hot conditions will persist for the islands with heat indices that would reach the elevated heat threat. * TROPIC... The NHC is monitoring a tropical wave that has a medium chance of formation in the following 7 days. Residents and those interested in the area should monitor the development of this tropical wave as the system moves across a favorable area of formation.
Area forecast discussion, Aug 9, 2:39 PM AST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
239 PM AST Sat Aug 9 2025

.KEY MESSAGES...

 *A seasonal pattern is forecast for the islands for the rest of
  the short-term forecast, with afternoon convection mostly..

 *For the U.S. Virgin Islands, residents can expect mostly passing
  showers during morning hours and temperatures that would range
  between the upper 80s and the low 90s.

 * Warm and hot conditions will persist for the islands with heat
   indices that would reach the elevated heat threat.

 * TROPIC... The NHC is monitoring a tropical wave that has a medium
   chance of formation in the following 7 days. Residents and
   those interested in the area should monitor the development of
   this tropical wave as the system moves across a favorable area
   of formation.

&&

.SHORT TERM...Tonight through Monday....

A stable weather pattern prevailed during the morning hours, with
clear skies observed across most of the western half and all
northern areas of Puerto Rico. Around mid-morning, satellite
imagery indicated cloud development across the northeastern
interior. This cloudiness led to clusters of showers moving from
Trujillo Alto to Bayamon, producing rainfall accumulations
between one and two inches. Additional cloud development occurred
over the interior sections, resulting in heavy showers across the
interior and western interior. Thunderstorm activity was also
observed, with the strongest cells affecting San Sebastian,
Lares, Utuado, and Moca. Rainfall totals in these areas ranged
from one to two and a half inches. Daytime temperatures reached
the upper 80s to lower 90s across coastal areas, with heat indices
surpassing 100 degrees in north-central Puerto Rico.

A typical August climatological pattern will persist across
Puerto Rico and the U.S. Virgin Islands from tonight through
Monday, with a broad surface high pressure and a few surface
disturbances dominating the region. For the rest of tonight,
mostly stable conditions will prevail, with a few brief showers
possible over eastern Puerto Rico and the U.S. Virgin Islands. By
late tonight into early Sunday, low-level winds between the
surface and 3 km will shift from east to east-southeast. On
Sunday, precipitable water values will decrease to around 1.4
inches; however, shallow moisture trapped between the surface and
850 mb will continue to reach the islands. This pattern will favor
afternoon showers across the interior and northwestern Puerto
Rico, as well as the San Juan metropolitan area, with the bulk of
activity producing mostly urban and low-lying flooding. Warm to
hot conditions will persist from Saturday into Sunday, supported
by 925 mb temperatures that will lead to heat indices peaking in
the mid-90s to low 100s across coastal and urban areas. By Monday,
surface high pressure will remain in control, maintaining
conditions near climatological normals with limited moisture and
stable conditions aloft. Expect brief overnight and morning
showers over windward areas, followed by isolated to scattered
afternoon convection over western Puerto Rico. Late Monday,
trailing moisture from Invest 96L will move in from the east,
increasing the frequency of showers across the U.S. Virgin Islands
and eastern Puerto Rico.

.LONG TERM...Tuesday through Saturday... FROM PREVIOUS DISCUSSION
ISSUED AT 522 AM SAT AUG 9 2025...

Based on the latest model guidance, lingering tropical moisture
is expected to remain in the area through early Tuesday, with
precipitable water (PWAT) values ranging from 1.75 to 2 inches.
Although the main axis of the tropical wave, Invest 96L, is
forecast to move away over the open Atlantic waters on Monday,
trailing moisture will continue to enhance the potential for
showers and isolated thunderstorms across Puerto Rico and the U.S.
Virgin Islands.

Following this moisture, a moderate to high Saharan Air Layer
(SAL) is expected to arrive from Tuesday afternoon through at
least Wednesday. Under these conditions, shower activity will be
limited. However, with residual moisture, local effects, and
daytime heating, afternoon convection and isolated thunderstorms
are likely each day, particularly across the western
municipalities of Puerto Rico. The U.S. Virgin Islands can expect
daily showers, mainly during the overnight and morning hours,
followed by warm to hot daytime temperatures. The flood risk will
vary between limited and elevated.

Regarding temperatures, no significant changes are expected.
Temperatures at the 925 mb level will remain near or above
climatological normal throughout most of the period. Heat indices
are likely to exceed 100°F each day. Residents and visitors are
advised to stay hydrated, limit outdoor activities during peak
heat hours, and take necessary precautions to avoid heat-related
illnesses. Don’t forget to keep your pets hydrated as well.

Toward the end of the forecast period, uncertainty increases.
Model guidance suggests the possible approach of a system near the
region, but confidence remains low at this time. Forecasts will
continue to be updated daily. This potential system is currently a
tropical wave being monitored by the National Hurricane Center,
located near the west coast of Africa. Some slow development is
possible next week as it moves west-northwestward across the
eastern and central tropical Atlantic. It currently has a 30%
chance of formation over the next seven days. As it is still too
early to determine any impacts on our region, residents and
visitors are encouraged to stay well informed and monitor future
forecasts as we head into next week.

&&

.AVIATION...

SHRA & TSRA will continue until 09/22Z causing lower ceiling and
lower VIS across the interior and western interior PR. VCSH will
persist around TJBQ, TJPS, & TJSJ UNTIL 10/00z. Winds will
slightly shift to the E-SE later tonight and peaking again at
10/15Z up to 15 knots.

&&

.MARINE...

No changes were introduced to the inherited forecasts. Moderate to
locally fresh easterly winds are mainly expected over the next few
days, resulting in seas of around 2 to 4 feet. Invest 96L is
forecast to move well northeast of the northern U.S. Virgin
Islands by early next week; however, trailing tropical moisture
will continue to bring periods of showers across the regional
waters. Additionally, a Saharan Air Layer (SAL) is expected to
arrive in the region by Tuesday afternoon, leading to reduced
visibility.

&&

.BEACH FORECAST...

No changes to the actual forecast. The low risk of rip currents
continues today along all beaches in Puerto Rico and the U.S.
Virgin Islands. However, it's important to note that even when the
risk is low, life-threatening rip currents can still occur near
groins, jetties, reefs, and piers. A moderate risk of life-
threatening rip currents is expected to return along the north-
and east-facing beaches of Puerto Rico and the U.S. Virgin Islands
starting Sunday night and continuing onward.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ001>005-007-
     008-010-011.

VI...None.
AM...None.
&&

SHORT TERM & AVIATION...LIS
LONG TERM & MARINE....YZR
Hazardous weather outlook, Aug 9, 5:28 AM AST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
528 AM AST Sat Aug 9 2025

AMZ711>745-PRZ001>013-100930-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
528 AM AST Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
interior to western PR and downwind of El Yunque and the local
islands. Stay alert and be prepared to take shelter if storms
develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across interior to western PR,
as well as possibly downwind of El Yunque and the local islands.
There is a low chance of isolated flash floods. Elsewhere, plan
for water ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected. These conditions are most likely
across urban and coastal areas of PR.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Excessive heat and excessive rainfall concerns are expected to
persist throughout the forecast period. However, excessive
rainfall hazard risks will likely increase early next week, as
trailing moisture from Invest 96L heighten the potential for
showers and thunderstorms, thereby raising the risk of flooding.
A moderate risk of rip currents will return by Sunday, while
limited wind-related risk will return early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ716-726-VIZ001-002-100930-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
528 AM AST Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms possible as an induced surface
trough moves through. Stay alert and be prepared to take shelter
if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Excessive heat concerns are expected to persist throughout the
forecast period. However, excessive rainfall hazard risks will
likely increase early next week, as trailing moisture from Invest
96L heighten the potential for showers and thunderstorms, thereby
raising the risk of flooding. A moderate risk of rip currents will
return by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 9, 1:27 PM AST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service San Juan PR
127 PM AST Sat Aug 9 2025

PRZ007>011-091815-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
Southwest PR-Ponce and Vicinity PR-
127 PM AST Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT INTERIOR AND NORTHWESTERN
MUNICIPALITIES THROUGH 215 PM AST...

At 126 PM AST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles southwest of Lares
to Aguada. These storms were almost stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 1833 6686 1809 6694 1811 6718 1813 6717
      1814 6719 1816 6718 1821 6715 1822 6717
      1828 6719 1830 6724 1836 6727 1842 6716
      1847 6716
TIME...MOT...LOC 1726Z 016DEG 4KT 1823 6696 1839 6716

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CVB
Special weather statement, Aug 9, 2:11 PM AST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service San Juan PR
211 PM AST Sat Aug 9 2025

PRZ005>009-091900-
Northwest PR-North Central PR-Central Interior PR-
Western Interior PR-Ponce and Vicinity PR-
211 PM AST Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL AND WESTERN INTERIOR
MUNICIPALITIES THROUGH 300 PM AST...

At 210 PM AST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Utuado to near Lares. These
storms were nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Juan.

&&

LAT...LON 1836 6657 1839 6700 1817 6701 1817 6656
TIME...MOT...LOC 1810Z 117DEG 3KT 1827 6670 1826 6695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CVB

The radar

The San Juan radar (TJUA), 79 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hatillo

When
August 9, 5:15 PM AST
Where
Hatillo County, 3.79 mi SSE of Hatillo
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
18.368, -66.781

A member of the public reported to the 911 Call Center that a tree, along with power lines, fell next to Establo Modesto Espinosa on Road 689, due to convective weather near that area. The incident is currently obstructed traffic.

Flash Flood, Naguabo

When
August 9, 6:34 PM AST to 8:30 PM AST
Where
Naguabo County, 5.11 mi W of Naguabo
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
18.212, -65.808

Heavy rainfall caused the Rio Blanco to rise out of its banks, resulting in localized flooding along La Pitina curve in Naguabo. One person was stranded by rapidly rising water but was rescued safely by the Naguabo Municipal Office of Emergency Management. Only the La Pitina curve was flooded; nearby exit 22 remained open to traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292555, 1292558.